Tornadoes · United States · Michigan · 2004
F0 tornado, Stanton, Michigan, June 13, 2004
This F0 tornado ran 0.1 miles across Montcalm County on June 13, 2004, touching down at 2:05 PM EDT and reaching 10 yards wide. It killed nobody, and did $2,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- June 13, 2004
- Touchdown
- 2:05 PM EDT (18:05 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- County
- Montcalm County
- Touchdown point
- 43.300, -85.080
- Lift-off point
- 43.300, -85.080
- Record number
- 294
What the Weather Service recorded
A very weak F0 tornado touched down very briefly in an open field one mile northeast of Stanton in central Montcalm county. Very minor damage was noted to trees on a fence row as the tornado dissipated. The tornado dissipated about ten seconds after forming.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the tornado touched down at Jun 13, 10:55 AM EDT, 3 hours 10 minutes earlier.
Area forecast discussion, Jun 13, 10:55 AM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1055 AM EDT SUN JUN 13 2004 .UPDATE... OBVIOUSLY THE FOCUS IS ON THE SEVERE WEATHER POTENTIAL THIS AFTERNOON AND EVENING. SEE LATEST SPC SWODY1 OUTLOOK WHICH HAS SW MI IN A MODERATE RISK. THE SHORTWAVE WHICH PRODUCED WIDESPREAD SEVERE WEATHER ACROSS THE CENTRAL AND SOUTHERN PLAINS ON SATURDAY WILL CONTINUE LIFTING NE AND SWING THROUGH SW MI BETWEEN 20Z AND 03Z. ALSO A 100+ KT JET CORE AT 250 MB LIFTING NE FROM WISCONSIN WILL GIVE THE REGION RIGHT ENTRANCE REGION DIVERGENCE. THE MAIN THING TO WATCH IS DEGREE OF INSTABILITY WHICH DEVELOPS. MODELS ARE FORECASTING 3000 K/JG WHICH WOULD CERTAINLY MAKE THINGS VOLATILE GIVEN THE UPPER LEVEL DYNAMICS. WIND SPEEDS AT 500 MB ARE PROGGED TO STRENGTHEN TO 50-55 KTS BY 21Z...WHILE 850 MB FLOW INCREASES TO 30-35 KNOTS. SOME DRY AIR IS ALSO NOTED IN THE MID LEVELS OF THE FCST SOUNDINGS. && .GRR...NONE. && MEADE
Hazardous weather outlook, Jun 13, 9:25 AM EDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPOS IN OUTLOOK PERIOD NATIONAL WEATHER SERVICE GRAND RAPIDS MI 925 AM EDT SUN JUN 13 2004 MIZ037>040-043>046-050>052-056>059-064>067-071>074-140947- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 925 AM EDT SUN JUN 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER HAS UPGRADED SOUTHWEST MICHIGAN TO A MODERATE RISK OF SEVERE WEATHER FOR THIS AFTERNOON AND EVENING. VERY LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE...AS WELL AS TORNADOES. THE BEST TIME FOR SEVERE WEATHER WILL BE FROM 2 PM THROUGH 10 PM...AND THE PRIMARY STORM MOTION WILL BE EAST AT 30 MPH. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN WILL ACCOMPANY ANY STORMS THAT DO FORM. THE ATMOSPHERE IS FORECASTED TO BECOME VERY UNSTABLE THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE IS PREDICTED TO TRACK NORTHEAST ACROSS LOWER MICHIGAN DURING THE AFTERNOON AND EVENING...TRIGGERING THE STORMS. IF STORMS REPEAT OVER THE SAME AREA...FLOODING COULD BECOME A PROBLEM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERE WEATHER WILL BE POSSIBLE ON MONDAY SOUTH OF INTERSTATE 96 AND ALSO FOR TUESDAY ACROSS ALL OF SOUTHWEST LOWER MICHIGAN. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. THE COMBINATION OF INCREASING WINDS ALOFT...COUPLED WITH A VERY MOIST AND UNSTABLE AIRMASS ALONG A FRONT SITUATED OVER THE REGION... WILL TRIGGER THE STORMS. WE WILL ALSO NEED TO MONITOR THE HEAVY RAINFALL POTENTIAL AS THE AREA IS RELATIVELY WET FROM RECENT RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON INTO TONIGHT. SPOTTER ACTIVATION MAY BE NEEDED FOR MONDAY AND ALSO TUESDAY. MJS MEADE
In the hours before
Special weather statement, Jun 13, 1:07 PM EDT, 58 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-140000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
107 PM EDT SUN JUN 13 2004
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 800 PM EDT
SUNDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN WEST CENTRAL MICHIGAN
MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON
IN CENTRAL MICHIGAN
OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
93Local storm report, Jun 13, 1:54 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
154 PM EDT SUN JUN 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0141 PM HAIL 2 W GOWEN 43.25N 85.34W
06/13/2004 1.00 INCH KENT MI AMATEUR RADIO
0143 PM HAIL 3 W GOWEN 43.25N 85.36W
06/13/2004 1.75 INCH KENT MI AMATEUR RADIO
0130 PM HAIL GOWEN 43.25N 85.30W
06/13/2004 1.75 INCH MONTCALM MI BROADCAST MEDIA
&&
GEOThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Detroit, MI (KDTX), 12:00Z
6.1 hours before the tornado, 149 km from the path. June 13, 2004.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -135 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 673 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 3.8 K/km
Detroit, MI (KDTX), 00:00Z
5.9 hours after it, 149 km from the path. June 14, 2004.
- Mixed-layer CAPE
- 1133 J/kg
- Mixed-layer CIN
- -2 J/kg
- Surface CAPE
- 2010 J/kg
- Mixed-layer LCL
- 852 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.8
- 0-3 km lapse rate
- 6.8 K/km
The surface observations
Alma (AMN), 32 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Grand Rapids radar (KGRR), 59 km away, was scanning. The volume nearest the touchdown began at 18:06 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2004 tornado in MichiganEvery tornado in Michigan since 1950Warnings in force in Michigan nowThe forecast where you are
The other tornadoes of June 13, 2004
12 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 13 | 2:47 PM CDT | F1 | Benton, TN | 0.1 | 10 | |||
| June 13 | 3:50 PM EDT | F0 | Bay, MI | 3.0 | 100 | $10,000 | ||
| June 13 | 6:00 PM EDT | F1 | Huron, MI | 2.0 | 200 | $30,000 | ||
| June 13 | 5:08 PM CDT | F0 | Lancaster, NE | 0.2 | 100 | |||
| June 13 | 5:08 PM CDT | F0 | Lancaster, NE | 2.0 | 240 | |||
| June 13 | 5:28 PM CDT | F0 | Cass, NE | 0.2 | 150 | |||
| June 13 | 6:28 PM EDT | F1 | Henry, OH | 4.0 | 50 | $70,000 | ||
| June 13 | 5:30 PM CDT | F0 | Cass, NE | 1.0 | 150 | |||
| June 13 | 6:30 PM EDT | F1 | Montmorency, MI | 7.2 | 50 | $160,000 | ||
| June 13 | 5:40 PM CDT | F0 | Cass, NE | 1.0 | 200 | |||
| June 13 | 7:49 PM CDT | F0 | Nodaway, MO | 0.5 | 50 | |||
| June 13 | 12:15 AM EDT | F1 | Licking, OH | 2.0 | 75 | $10,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.